Symptoms of any kind of opiate poisoning are: in not very excessive dose, at first a short period of excitement; in overwhelming dose, this is absent and the deep stupor comes almost at once; with closed eyes, whose pupils, if the lids be raised, are seen to be contracted; pulse slow and full; breathing snoring (stertorous); face flushed and skin warm, until near the end, when pallor and coldness precede death. The slowness of the breathing in bad cases is very remarkable. The condition on the whole bears a close resemblance to apoplexy, dead drunkenness, and compression of the brain from fracture of the skull. In neither of these, however, are the pupils contracted as in opium-poisoning. Death usually follows within from seven to twelve hours.

Treatment of opium-poisoning calls first for an emetic; a teaspoonful of mustard, a tablespoonful of salt, or a teaspoonful of ipecac, in warm water, should be poured down the throat at once, if the patient can swallow. When this is not possible, a physician will use a stomach-pump. Also, cold water should be dashed upon the face, and the patient's body may be slapped vigorously, or, if he can, he may be made to walk about; anything to keep him awake, or from sinking into the fatal degree of lethargy.